Funnel Cloud, Okaloosa
- When
- March 26, 8:20 AM CST to 8:22 AM CST
- Where
- Okaloosa County, 1 mi W of Mary Esther
- Reported by
- Other Federal Agency
- Coordinates
- 30.400, -86.687
Hurlburt Field air traffic controllers observed a funnel cloud move across the field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Hurlburt Field air traffic controllers observed a funnel cloud move across the field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 26, 4:28 AM CST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
528 AM CDT THU MAR 26 2009
.SHORT TERM...CURRENTLY A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE
CWFA UNTIL 9 AM THIS MORNING. LATEST RADAR LOOPS TO THE WEST SHOW A
STRONG BAND OF THUNDERSTORMS MOVING EASTWARD ACROSS MUCH OF EASTERN
MS AND EASTERN LA PROGGED TO MOVE ACROSS MUCH OF THE CWFA THIS
MORNING AND EARLY THIS AFTERNOON. THIS AREA OF CONVECTION IS
ASSOCIATED WITH THE FIRST OF A SERIES OF STRONG IMPULSES MOVING
EASTWARD ACROSS THE DEEP SOUTH WITH STRONG UPPER FLOW THROUGH EARLY
SAT. CURRENTLY...AT THE SFC A WAVE OF LOW PRES ASSOCIATED WITH THIS
FIRST IMPULSE WAS MOVING NE OVER SOUTH CENTRAL MS WITH A
FRONTAL/OUTFLOW BOUNDARY TRAILING TO THE SW TO THE EAST TX COAST.
AHEAD OF THE LOW A WEAK BOUNDARY FROM EARLIER CONVECTION WAS NOTED
ACROSS CENTRAL AL STRETCHING SE TO THE EAST FL PAN COAST...WITH
BETTER LOW LEVEL MOISTURE AND WARMTH TO THE SOUTH PLACING MOST AREAS
OF THE CWFA IN A QUASI-WARMER SECTOR EARLY THIS MORNING...THUS
GIVING WAY TO GOOD SFC BASED CONVECTION FOR THE WESTERN 2/3 OF THE
CWFA EARLY THIS MORNING. AS THIS LOW EJECTS OFF TO THE NE LATER
TODAY THE BOUNDARY NOTED TO THE WEST OF THE LOW WILL SHIFT EAST AND
STALL OR LAY FROM WEST TO EAST ACROSS COASTAL AREAS OF THE CWFA THIS
AFTERNOON...LEADING TO CONTINUED THUNDERSTORM DEVELOPMENT CLOSER TO
THE COAST...ESPECIALLY EAST OF PNS. LATEST LAPS AND RUC SOLUTIONS
DEPICT STRONG VERTICAL SHEAR...HELICITY VALUES UP 500 M2/S2...IN THE
LOWEST 3KM TO SUPPORT STRONG BOWING SEGMENT WITH EMBEDDED TORNADOES.
DECENT SFC BASED CAPES ARE ALSO NOTED AHEAD THE LOW RANGING FROM
1000 TO 1200 J/KG OVER THE COASTAL COUNTIES AND FROM 300 TO 500 J/G
INLAND TO THE NORTH. WITH THIS...BELIEVE THE BEST CHANCE FOR STRONG
BOWING SEGMENTS WITH EMBEDDED TORNADOES EARLY THIS MORNING WILL BE
GENERALLY NEAR AND SOUTH OF A LINE FROM WIGGINS MS TO ANDALUSIA AL
THIS MORNING EXPANDING NORTH OF THIS LINE AFTER SUNRISE AS SURFACE
TEMPS AND INSTABILITY INCREASE. AS THE LOW EJECTS OFF TO THE NE BY
THIS AFTERNOON CONVECTION SHOULD TAPER OFF UNTIL LATE THIS EVENING
WHEN THE NEXT IMPULSE BEGINS TO APPROACH FROM THE WEST. AS THIS
SYSTEM NEARS FROM THE WEST OUTFLOW BOUNDARY RESIDING JUST NORTH OF
THE COAST SHOULD THE BE THE MAIN FOCUS FOR MORE SEVERE WEATHER
BEGINNING EARLY FRI MORNING SHIFTING NORTHWARD AGAIN DURING THE DAY
AS TEMPS CLIMB TO THE MID TO UPPER 70S. MODEL CAPES FOR FRI LOOK TO
BE SLIGHTLY HIGHER THAN TODAY WITH THE STRONGEST VERTICAL SHEAR IN
THE MORNING SHIFTING OFF TO THE EAST BY FRI AFT. ANOTHER BIG CONCERN
WITH THIS PATTERN WILL BE THE PROLONGED HEAVY RAINFALL WITH TRAINING
CELLS MOVING OVER MUCH OF THE CWFA THROUGH FRI EVENING. AS A RESULT
FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE CWFA UNTIL 1000 PM FRI
EVENING. AS FOR TEMPS WILL GO ABOUT 3 TO 5 DEGREES WARMER THAN THE
CURRENT MAVMOS THROUGH FRI AFTERNOON THEN STAY SLIGHTLY CLOSER TO
THE GUIDANCE FRI NIGHT. /32
&&
.LONG TERM...FOR LATE FRI NIGHT INTO SAT MAIN UPPER SYSTEM BEGINS TO
APPROACH THE LOWER MS RIVER VALLEY FROM THE WEST WITH A DEEP SFC LOW
TRACKING NE FROM NE TX TO THE N MS. BY 06Z SAT SFC LOW SHOULD BE IN
THE VICINITY OF NORTHWEST MS WITH A STRONG SFC COLD FRONT EXTENDING
SOUTH TO THE CENTRAL LA COAST. AHEAD OF THE FRONT EXPECT MORE
WIDESPREAD THUNDERSTORM DEVELOPMENT MOSTLY EARLY SAT MORNING WITH
DECENT VERTICAL SHEAR AND INSTABILITY OUT AHEAD OF THE FRONT THROUGH
ABOUT MIDDAY. WIDESPREAD HEAVY RAIN WILL ALSO BE POSSIBLE LEADING TO
RAINFALL TOTALS FOR SOME INLAND REACHING 8 INCHES FOR THE ENTIRE
EVENT. /32
&&
.AVIATION...(26.12Z ISSUANCE)...IFR TO MVFR CIGS AND VSBYS NEXT SIX
HOURS IN AND OUT OF HEAVIER SHOWERS RESPECTIVELY. VSBY RESTRICTIONS
DUE TO FOG AND PRECIPITATION SHOULD BECOME DUE TO PRECIPITATION ONLY
AFTER 15 UTC. SOUTH TO SOUTHEAST WINDS PERSIST THROUGH TAF
PERIOD...EXPECT BRIEF SPEED AND DIRECTIONAL DIGRESSIONS AFTER LINES
OF STORMS PASS. ONE SUCH DIGRESSION EXPECTED LATER THIS MORNING
WITH PASSAGE OF CURRENT LINE. /23
&&
.MARINE...OVER THE NEXT SEVERAL DAYS...A SERIES OF FAST MOVING
SURFACE LOW PRESSURE SYSTEMS WILL PASS WEST TO EAST OVER THE MARINE
AREA. THUS...A SOUTHERLY WIND FLOW WILL PERSIST THROUGH SATURDAY...
WITH THE EXCEPTION BEING WHEN LINES OF THUNDERSTORMS MOVE THROUGH
PERIODICALLY CAUSING VARIABLE WINDS. A COLD FRONT WILL MOVE THROUGH
SATURDAY AND END THE SHOWERS AND THUNDERSTORMS FROM THE WEST. WEST
TO NORTHWEST FLOW ON SUNDAY WILL ONCE AGAIN TURN SOUTHERLY ON MONDAY
AS YET ANOTHER SYSTEM APPROACHES. SMALL CRAFT ADVISORY CONDITIONS
FOR WIND THROUGH AT LEAST LATE FRIDAY...AND SEAS BEYOND THAT TIME.
/23
&&
.FIRE WEATHER...NO CONCERNS THROUGH SAT. DRIER COOLER CONDITIONS
WILL MOVE INTO THE REGION SUN THROUGH EARLY NEXT WEEK. AS A RESULT
AFTERNOON RELATIVE HUMIDITIES WILL HAVE TO BE CLOSELY MONITORED SUN
THROUGH EARLY NEXT WEEK. /32
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 74 63 77 62 / 90 90 90 80
PENSACOLA 72 65 76 65 / 90 80 90 70
DESTIN 72 66 78 65 / 80 80 90 50
EVERGREEN 74 60 77 62 / 90 80 90 80
WAYNESBORO 73 58 75 60 / 90 80 80 90
CAMDEN 73 59 75 62 / 90 80 90 80
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
WILCOX.
FL...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
MS...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
GEORGE...GREENE...PERRY...STONE...AND WAYNE.
GM...SMALL CRAFT ADVISORY UNTIL 11 PM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CDT WED MAR 25 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-271200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP. .DAY ONE...TODAY AND TONIGHT. SEVERAL PERIODS OF HEAVY RAINFALL ARE EXPECTED THROUGH EARLY SATURDAY AS A FRONT BECOMES STATIONARY OVER THE AREA AND A SERIES OF UPPER LEVEL DISTURBANCES MOVE EASTWARD ALONG IT. THE FIRST ROUND OF HEAVY RAINS IS NOW IN PROGRESS AND IS IN THE FORM OF A LINE OF SEVERE THUNDERSTORMS THAT WILL GRADUALLY MOVE EASTWARD THROUGH THE ENTIRE AREA EARLY TODAY. THE LINE OF THUNDERSTORMS WILL MOVE UP TO I-65 BY SUNRISE WITH A TRAILING REGION OF RAIN THEREAFTER. IT WILL PROGRESS EAST OF I-65 FROM SUNRISE THROUGH NOON. A SECOND ROUND OF HEAVY RAINFALL IS FORECAST AGAIN TONIGHT... AND ANOTHER ON FRIDAY AS A SERIES OF SURFACE LOW PRESSURE SYSTEMS PERIODICALLY MOVE FROM WEST TO EAST THROUGHOUT THE REGION. TOTAL RAINFALL ACCUMULATIONS COULD BE UP TO 8 INCHES OVER SOME LOCALES. MOST AREAS ARE EXPECTED TO RECEIVE AT LEAST THREE INCHES ENDING SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT. IN ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE BOTH TODAY AND TONIGHT. THE MAIN THREAT WILL BE WITH THE FIRST LINE OF THUNDERSTORMS THIS MORNING AND NEXT FOR ADDITIONAL STORMS THAT DEVELOP LATER AND MOVE IN FROM THE WEST DURING THE AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL MAINTAIN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH THURSDAY...AND A CONTINUED HIGH RISK OF DANGEROUS RIP CURRENTS WILL PREVAIL ALONG AREA BEACHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY. OUR LATEST FORECAST IS FOR CONTINUED TOTAL RAINFALL ACCUMULATIONS OF 4 TO 9 INCHES ENDING SATURDAY. ISOLATED AREAS MAY RECEIVE EVEN MORE RAINFALL. DUE TO THE LONG DURATION OF FORECAST HEAVY PRECIPITATION ACROSS THE AREA...FLOODING OF LOW LYING AREAS...SMALL CREEKS AND STREAMS WILL BE POSSIBLE THROUGH THE WEEK. SEVERAL AREA RIVERS AND STREAMS ARE ALREADY AT ELEVATED LEVELS AND THIS RAINFALL WILL LIKELY CAUSE MANY RIVERS ACROSS THE AREA TO GO ABOVE FLOOD STAGE LATE THIS WEEK. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING. *THIS IS POTENTIALLY A VERY SERIOUS SITUATION SO PLEASE STAY TUNED FOR LATER UPDATES* A MODERATE TO OCCASIONAL STRONG SOUTHERLY WIND WILL CONTINUE...ALONG WITH SEAS OF 6 TO 9 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT. A RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES THROUGH MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT FOR POSSIBLE ACTIVATION THROUGH SATURDAY FOR FLASH FLOODING SEVERE THUNDERSTORMS AND TORNADOES. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
523 AM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG PERKINSTON 30.78N 89.14W
03/26/2009 STONE MS FIRE DEPT/RESCUE
POWER LINES DOWN NEAR PERKINSTON
0450 AM TSTM WND DMG 1 N THOMASVILLE 31.93N 87.74W
03/26/2009 CLARKE AL EMERGENCY MNGR
TREES DOWN ACROSS HWY 43, INTERSECTION 1 MILE N HWY 43
AND HWY 5. NORTH SIDE OF THOMASVILLE.
&&
DONFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
732 AM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM TSTM WND GST 5 N BREWTON 31.18N 87.07W
03/26/2009 E60 MPH ESCAMBIA AL EMERGENCY MNGR
&&
ERICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
828 AM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND DMG APPLETON 31.22N 87.12W
03/26/2009 ESCAMBIA AL TRAINED SPOTTER
TREES AND POWER LINES DOWN NEAR HWY 31 AND APPLETON ROAD.
&&
CACERESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 914 AM CDT THU MAR 26 2009 FLZ005-006-261500- INLAND OKALOOSA-COASTAL OKALOOSA- INCLUDING THE CITIES OF...FORT WALTON BEACH... 914 AM CDT THU MAR 26 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OKALOOSA COUNTY... AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 2 MILES EAST OF DEERLAND TO 7 MILES WEST OF MARY ESTHER...MOVING EAST AT 20 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... WRIGHT...MARY ESTHER...OCEAN CITY...FORT WALTON BEACH AND VALPARAISO THROUGH 1000 AM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING FOR OKALOOSA COUNTY.
The Eglin Afb radar (KEVX), 76 km away, was scanning. The volume nearest the first event began at 14:22 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159063.